Jump to content
Acne.org
Search In
Find results that contain...
Find results in...
Geoff10

Doxycycline made acne significantly worse.

I want to jot down my experience for others who may be considering this drug. I'm 24 years old and I've had a mild to medium case of acne since I was 16. I've taken Accutane twice, resulting in significant stomach pains; Minocycline once, a teasingly short breeze of normalcy; and I recently asked for a prescription of Doxycycline. I'm living in Los Angeles and trying to claw my way up in the movie industry, so stress is constant. I decided to go on Doxy before I embarked on another gauntlet of a film project. My doctor insisted I take it for a month and, "see what happens". And for that first month it worked beautifully. I had clear skin, I felt confident, I was out and about, I networked with the right people, I received a very large job that could help my career out, I mused over how my life could have been different, if I always had skin like this...

In the beginning of the second month, my cystic acne started to rear its ugly head. 6-7 large lumps would swell up, and I would try to wrestle it down with the usual brigade of facial cleansers and topical creams, but to no avail...

At the end of the second month, my acne was slightly worse than normal. I had a series of swollen lumps on both sides of my face, the kind of cystic acne that likes to "hang around for a while". So I figured, since Doxy was most-likely doing other long-term damage to my body, and it wasn't clearing up my skin, I should quit using it.

Four days later... my skin began to erupt.

A week after quitting Doxy... my skin was three times as worse than before I started using it.

It is now a week and a half later, I have 60+ large swollen lumps on my face, consequentially being the worst outbreak I have ever had. I am paralyzed by pain, my big job starts tomorrow, and I am projecting all kinds of scenarios into the cause of this outbreak, the dominant one being that my acne had become resistant to Doxycycline while I took it, therefore making it much stronger, and it's now looking like it's going to "hang around for a while".

Notes:

-Been on a low-med glycemic index diet since january (no luck with that)

-Work out regularly, or used to before I became the opera's phantom.

-Drink tons of water, several bottles daily, have done so for years.

-My acne has always been hormonal and stress-related or genetic

Share this post


Link to post
Share on other sites

Unfortunately doxy can take a long time for a significant difference to show up.

Stopping it cold turkey did indeed do you no favors at all. That encouraged what my doc calls an 'acne bloom' or 'acne flare'. It is much better to TAPER the dose down so that your body's bacteria won't suddenly realize they're not tethered by an antibiotic and throw a massive party in your pores.

An antibiotic taper goes something like this: WHEN your acne is how you'd like it to be: IF you take it twice a day, take it once a day for one to two weeks. Then once every other day for one to two weeks worth of doses (14), then every three days for 14 doses, keep tapering down until you discontinue the medication.

About the only thing you can do now is go back to the derm and consider restarting the antibiotic or another one. And when you DO go off of the next one, TAPER it for heaven's sake please. Lots of docs don't mention that as they aren't so aware of it, but some are and do mention it.

In the interim, you will want to treat your skin gently. GENTLE cleanser like Purpose, Basic, etc.

Try the regimen on this site.

Use warm water for washing as hot water can be too irritating to acne prone skin.

If you have to use makeup for your work, make sure it is non-comedogenic.

Remember that digital artisty/editing can remove your imperfections. If you've got the talent and can prove it, you will possibly continue to get work if you show confidence.

Even if you're male, you can talk to your doctor about spironolactone. If you're not male, talk about birth control OR spironolactone. Spiro is a blood pressure medication but it has androgen blocking effects and can help hormonal acne sufferers.

Share this post


Link to post
Share on other sites

Join the conversation

You can post now and register later. If you have an account, sign in now to post with your account.

Guest
Reply to this topic...

×   Pasted as rich text.   Paste as plain text instead

  Only 75 emoji are allowed.

×   Your link has been automatically embedded.   Display as a link instead

×   Your previous content has been restored.   Clear editor

×   You cannot paste images directly. Upload or insert images from URL.


  • Personalized Advice Quiz - All of Acne.org in just a few minutes


×